can someone give me some advice?
i have been taking dilantin for the last 7 years and it has controlled my condition well. the only side effect i have noticed is that my gums have swollen up. this has got to an advanced stage whereas part of the top gum is actually larger than some of my teeth and the palate has swollen in one area as well. is there anything i can do to stop this, is it reversable?
Also on Dilantin (for now). Sorry to give you the bad news, but in transferring to an Epilepsy specialist, I learned that one of the "main side effects" of Dilantin is gum disease that "will eventually result in your teeth falling out" The new guys asked why I hadn't known this and I had to admit it was because my previous doctor had not mentioned it. There are lots of newer meds out there, talk with your doctor and see if you can get on one without such a severe side effect. Meanwhile, my new nurse advised me to make sure that I practiced good oral hygiene, in particular flossing and gum massage to try to keep the gums healthy.
I was on dilantin most of my life and tegretol and both together really did a number on my teeth I have very thin teeth that break real easy .. I was one of those major teeth freak too brushed several times a day .. flossed.. still I have more problems with my teeth. I am on mysoline now and it supposedly is not supposed to progress the damage. however, now my mouth is too sensitive to brush that often like when I was younger. I agree definantly see if theres something else out there to replace the dilantin before it does alot of damage..
I am so glad that I saw this post. I too have this same problem. I feel helpless because all my teeth are caps and bridges and I have a lot of money in my mouth. I fear that I will loose my teeth. My gums hurt and at times I found it hard to eat.
Finally, I went online and found out that Colgate "Total" Toothpaste is the best treatment for this condition. Brush your teeth and gums several times a day. It kills all odor and numbs the pain.The swelling in my gums has decreased.
My dentist did not know what to do and neither did my doctor. Thank God for the Internet because I met people that had this condition and they posted what worked for them. I tried it and it worked. :-) My medical doctor did give this condition a name. He said that it is called dysplasia.
So now I know why I have this condition. I'll be sure to inform my doctor of this. :-) I take Trileptal so now we know of two drugs that cause dysplasia of the gums.
Taff-that is a side effects of dilation-I took it for a long time-I talked with my dentist-he referred my to a peridonist-a dentist that will help you with it-it's a surgery on cutting back your gums-every case can be different-talk with your dentist. cheri
Hi - I've been on dilantin for three years now and have had two gum surgeries to deal with overgrowth. The procedure is called "crown lengthening" and is done by periodontists.
When I first mentioned to my regular dentist that I would be going on dilantin, she said that I should increase my twice a year checkups to 4 times a year and gave me an immediate referral to the periodontist who took base measurements.
The surgery is quite easy, requires only local anesthetic and soft foods for 3-4 days afterwards. I was able to go right back to work after the morning surgery.
I've had a section of gum cut twice, it seems to be the same location, front center! Teg is the only one I can blame. Thats what I was on the first time; and thats one of my meds now. I was Not on Dilantin the first time; and have been off it for a good 4 or so years (the Dilantin).
My previous Dentist and Neuro BOTH commented that Teg can cause gum overgrowth; but that Dilantin is better known for it. Dilantin also does a number (damage) to tooth roots if you are on it for a very long time. There is research published about that.
Now after a heavy amount of dental work and a round of Caps comming up Lets hope the gums stay down. I have 3 weeks between the first measuring and the final installation. I just wish there was a local respectable dental clinic that would accept my MA so it didn't have to come out of pocket for expences!
I've been on dilantin (generic) since 2001. I haven't had too much trouble with my teeth/gums yet. One time last month I had a popcorn hull stuck between 2 back teeth. Hurt for days.
One thing I do that might help is I rinse my mouth out with listerine almost everytime I go into the bathroom. I brush with a very soft toothbrush twice a day. My dentist gave me children's toothbrushes to use.
I still have all of my original teeth. They're a little smaller than average in size, but all work fine.